Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 190, NWS Mobile, AL

June 28, 2020Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 28, 2020, 7:00 PM CDT for Choctaw County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2020, 7:00 PM CDT (00:00 UTC)
Expired
Jun 28, 2020, 7:45 PM CDT
In force
45 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Choctaw County, AL

The radar

The Birmingham radar (KBMX), 158 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1023 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WUUS54 KMOB 290000
SVRMOB
ALC023-290045-
/O.NEW.KMOB.SV.W.0190.200629T0000Z-200629T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
700 PM CDT Sun Jun 28 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Choctaw County in southwestern Alabama...

* Until 745 PM CDT.

* At 700 PM CDT, a severe thunderstorm was located over Butler,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Butler, Lisman and Pennington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3226 8801
      3218 8801 3215 8802 3214 8804 3210 8805
      3202 8833 3231 8833
TIME...MOT...LOC 0000Z 207DEG 18KT 3212 8821 

HAIL...1.00IN
WIND...60MPH
 
$$

JLH
2 follow-up statements
451 
WWUS54 KMOB 290032
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
732 PM CDT Sun Jun 28 2020

ALC023-290045-
/O.CON.KMOB.SV.W.0190.000000T0000Z-200629T0045Z/
Choctaw AL-
732 PM CDT Sun Jun 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN CHOCTAW COUNTY...

At 732 PM CDT, a severe thunderstorm was located near Pennington, or
13 miles west of Linden, moving northeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3229 8800 3228 8801 3228 8802 3226 8801
      3218 8801 3215 8802 3214 8804 3210 8805
      3210 8814 3229 8815
TIME...MOT...LOC 0032Z 236DEG 24KT 3224 8803 

HAIL...<.75IN
WIND...60MPH
 
$$

JLH
011 
WWUS54 KMOB 290051
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
751 PM CDT Sun Jun 28 2020

ALC023-290100-
/O.EXP.KMOB.SV.W.0190.000000T0000Z-200629T0045Z/
Choctaw AL-
751 PM CDT Sun Jun 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHOCTAW COUNTY
HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3229 8800 3228 8801 3228 8802 3226 8801
      3218 8801 3215 8802 3214 8804 3210 8805
      3210 8814 3229 8815
TIME...MOT...LOC 0050Z 207DEG 18KT 3231 8799 

$$

JLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:20 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 28, 6:20 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
620 PM CDT Sun Jun 28 2020

.NEAR TERM UPDATE /Now Through Monday night/...An isolated cluster
of thunderstorms is ongoing across portions of interior southwest
Alabama this evening. Mesoanalysis performed at 22Z depicts ample
instability (2500+ J/kg MLCAPE) and DCAPE values over 1000 J/kg
in the general vicinity of these storms. Expecting a damaging wind
gust potential to continue with these storms through roughly 8PM,
after which storms should begin to dissipate with the loss of
daytime heating. Elsewhere across the area, clearing skies are
expected through the remainder of tonight and the forecast remains
on track. /49

&&

.AVIATION...
00Z issuance...Mainly VFR conditions prevail throughout the
period, though some MVFR cigs remain possible at times along the
coast. Ongoing thunderstorms over inland areas will dissipate
late this evening with the loss of daytime heating, giving way to
quiet weather tonight. More thunderstorms develop during the day
Monday, with the greatest focus along the sea breeze and over
inland areas. Outside of convection, generally light southerly
winds prevail. /49

&&

.PREV DISCUSSION... /issued 404 PM CDT Sun Jun 28 2020/

NEAR TERM UPDATE /Now Through Monday/...After dry air and overall
stronger net subsidence turned yesterdays forecast upside down, I
refuse to let it bit me two days in a row. With upper level
ridging the driving factor across the area; however, it is
competing with a very weak shortwave noted at 300 mb. Current
radar and satellite imagery shows an expansive agitated cumulus
field with ongoing showers just north of the interstate 10
corridor. With the influence of the weak ascent and a rather moist
and unstable environment, storms are expected to spread inland
across the area. Despite there being suitable ingredients for wet
microbursts, the lack of shear and overall subsidence should keep
most storms below severe criteria this afternoon. A strong wind
gusts cannot be ruled out especially if storms can get some
vertical development as the afternoon goes on. Storms will quickly
diminish this evening as the weak trough moves off to the east
and the daytime heating weakens.

Ridging continues into the day Monday leaving us with a more
classic summertime pattern with storms beginning on the land
breeze during the morning and then a second round of more robust
storms initiating along the seabreeze and spreading inland
through boundary interactions. As per usual for summertime,
conditions will be semi-favorable for gusty winds and possibly a
severe storm, but overall the threat will be very localized to the
storms that develop some vertical depth. Storms will diminish
between 8 to 10 pm as diurnal heating diminishes.

Along with the chance for storms, it will 100% feel like summer.
With the ridge over head, clouds will be hard to come by allowing
for quick heating during the afternoon. Temperatures will likely
reach the low 90s today and tomorrow with heat indices in the
upper 90s to low 100s. With dewpoints in the mid to upper 70s and
even some 80 degree dewpoints floating around there will be very
little relief overnight. For instance, last night Brookley Field
had a heat index over 90 degrees the whole night. BB/03

SHORT TERM /Monday night Through Wednesday night/...The upper
high pressure area over the Gulf of Mexico will expand westward to
include northern Mexico through the short term. A small upper
ridge extending northward from the northeast gulf to the western
Great Lakes region will breakdown into a zonal flow over the
southeast conus as an upper level shortwave over Missouri lifts
north-northeast over the lower midwest, and the large upper low
pressure area over the northeast conus expands toward the
southwest. Meanwhile, the local area remains on the western
periphery of a surface high in the western Atlantic, which will
maintain our general southwesterly to westerly low level wind
flow.

The isolated to scattered convection late Monday afternoon will
dissipate by sunset with the loss of daytime heating. Due to
influence of the upper ridge aloft, expect dry conditions Monday
night through much of Tuesday morning. With the moist mainly
zonal flow pattern aloft will become prevalent across the region
on Tuesday, with precipitable water values remaining between
1.7-1.9 inches and weak impulses in the mid level flow traversing
the area, scattered afternoon showers and thunderstorms are
forecast due to decreasing stability. Again the convection late
Tuesday afternoon will dissipate by sunset with dry conditions
overnight. Scattered, mainly afternoon, showers and thunderstorms
are expected again on Wednesday. A few of the stronger
thunderstorms both days could have brief gusty strong winds.

Daytime highs Tuesday and Wednesday will range from 88 to 94
degrees, and remain muggy. Expect heat indices up to 100° both
days. Low temperatures will be a carbon copy each night with
temperatures only falling into the low 70s inland with upper 70s
at the beaches. Rip current risk remains LOW through the short
term. /22

EXTENDED TERM /Thursday Through Sunday/...The overall change in
the weather pattern across much of the conus will continue to
evolve as the upper trough extending from Nova Scotia to the lower
Appalachian Mountains continue to swing southeast over the
western Pacific. However, a broader upper trough will remain in
place east of the Mississippi River, and actually dig southward
over the northeast Gulf of Mexico through the remainder of the
week as the remnants of the omega high dissipates and a strong
upper ridge builds northward over the northern Great Plains and
south central Canada. There also remains the likelihood that a
low/mid closed low pressure area will either move into the
southeast region from the north or develop across the region on
Friday. There still remains a lot of uncertainty with the
position/movement and strength of this feature, and we will
continue to monitor the situation as it will impact which areas
have the best chance of receiving precipitation as it remains over
the southeast states through the 4th of July weekend.

The extended term still looks to be unsettled and wet with
abundant deep layer moisture remaining in place with precipitable
water values between 1.5 to 2 inches. With the large area of upper
weakness persisting and a frontal boundary meandering across the
forecast area, expect numerous showers and thunderstorms each
afternoon through the extended, with mainly scattered coverage
during the overnight and morning hours. Daytime highs will
persistently be in the mid 80s to lower 90s, with overnight lows
generally in the low to mid 70s, except upper 70s right along the
beaches. /22

MARINE...Light onshore flow continues through Tuesday with
occasionally moderate onshore flow across the nearshore waters and
bays in the afternoon. Isolated showers and storms are possible
each afternoon across the nearshore waters and bays associated
with the sea breeze. Winds become more westerly by the middle of
the week with increasing rain by Thursday and Friday. BB/03

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 28, 4:28 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
428 PM CDT Sun Jun 28 2020

ALZ057-058-282215-
Butler AL-Crenshaw AL-
428 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN BUTLER AND NORTHERN CRENSHAW COUNTIES UNTIL 515 PM
CDT...

At 428 PM CDT, the strong thunderstorm was located 6 miles south of
Logan, or 9 miles southeast of Fort Deposit, moving northeast at 40
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Petrey and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3184 8618 3173 8652 3196 8666 3196 8641
      3203 8641 3204 8640 3204 8641 3205 8640
      3205 8630 3197 8630 3197 8620 3196 8619
      3190 8617
TIME...MOT...LOC 2128Z 233DEG 34KT 3190 8646
Special weather statement, Jun 28, 5:31 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
531 PM CDT Sun Jun 28 2020

ALZ052-053-282315-
Clarke AL-Washington AL-
531 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN WASHINGTON AND NORTHWESTERN CLARKE COUNTIES UNTIL 615 PM
CDT...

At 530 PM CDT, the strong thunderstorm was located 6 miles west of
Saint Stephens, or 7 miles northeast of Chatom, moving northeast at
45 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Jackson, Saint Stephens, Leroy and Coffeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3157 8767 3141 8816 3155 8830 3170 8817
      3170 8809 3174 8809 3176 8811 3188 8801
TIME...MOT...LOC 2230Z 230DEG 41KT 3154 8816
Local storm report, Jun 28, 5:32 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
532 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     5 ENE GREENVILLE        31.86N 86.54W
06/28/2020                   BUTLER             AL   EMERGENCY MNGR

            NUMEROUS TREES REPORTED DOWN TO THE EAST OF
            GREENVILLE, AL. TIME ESTIMATED BY RADAR.

&&
Local storm report, Jun 28, 5:40 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
540 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 N GREENVILLE          31.86N 86.62W
06/28/2020                   BUTLER             AL   EMERGENCY MNGR

            A FEW TREES DOWNED ALONG BURGAMY SWAMP ROAD
            AND HIGHWAY 97 APPROXIMATELY 2 TO 3 MILES
            EAST AND NORTHEAST OF PANOLA. TIME ESTIMATED
            BY RADAR.

&&
Local storm report, Jun 28, 5:45 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
545 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     4 NW HIGHLAND HOME      31.99N 86.36W
06/28/2020                   CRENSHAW           AL   EMERGENCY MNGR

            A FEW TREES REPORTED DOWN ALONG BURGAMY
            SWAMP ROAD AND HIGHWAY 97, APPROXIMATELY 5
            MILES NORTHWEST OF HIGHLAND HOME, AL. TIME
            ESTIMATED BY RADAR.

&&
Special weather statement, Jun 28, 6:16 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
616 PM CDT Sun Jun 28 2020

ALZ051>053-290000-
Clarke AL-Choctaw AL-Washington AL-
616 PM CDT Sun Jun 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CENTRAL CHOCTAW...CENTRAL WASHINGTON AND NORTHWESTERN
CLARKE COUNTIES UNTIL 700 PM CDT...

At 616 PM CDT, the strong thunderstorms were located along a line
extending from 4 miles west of Toxey to 4 miles southwest of
Coffeeville to 6 miles east of Tibbie, and moving northeast at 5 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Jackson, Butler, Saint Stephens, Wagarville, Leroy, Tibbie,
Coffeeville, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3213 8804 3211 8805 3209 8804 3206 8807
      3207 8810 3205 8812 3202 8812 3199 8810
      3201 8809 3199 8807 3199 8788 3196 8784
      3139 8775 3129 8826 3165 8824 3201 8846
      3223 8817
TIME...MOT...LOC 2316Z 234DEG 5KT 3193 8838 3172 8814 3139 8815

JLH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:05 PM CDTSpecial Weather StatementMOBWashington40 min
Jun 28, 7:30 PM CDTSpecial Weather StatementMOBWilcox45 min
Jun 28, 7:42 PM CDTSevere Thunderstorm WarningMOBWilcox33 min
Jun 29, 3:04 PM CDTSpecial Weather StatementMOBMobile56 min
Jun 29, 4:40 PM CDTSpecial Weather StatementMOBWashington65 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.